Transient facial palsy in sphenoidal electrode placement.

Abstract

PURPOSE Sphenoidal electrode (SE) insertion can cause pain, for which local anesthesia with lidocaine or intravenous administration of fentanyl has been advocated by different epilepsy treatment centers. Transient facial palsies have been observed after SE insertion. Their frequency of occurrence, distribution, and duration have not been well characterized, however. We hypothesized that this complication is due to the effect of local anesthesia on the peripheral branches of the seventh cranial nerve. To test this hypothesis, we compared the incidence and characteristics of facial palsy during SE insertions performed with either local anesthesia or after intravenous fentanyl administration. METHODS We performed a retrospective study in two patient groups. Group A consisted of 25 patients aged 28 +/- 8.2 years who underwent a prolonged video-EEG (VEEG) monitoring study with SE after subcutaneous infusion of 1% lidocaine in the insertion area. Group B included 25 patients aged 30.1 +/- 8.9 years whose SE were inserted after intravenous administration of 100-200 micrograms fentanyl. Blood pressure (BP) was monitored every 3-5 min throughout the procedure. RESULTS Five patients (20%) from group A had a transient facial palsy; in 4, it was complete and in 1 it was partial; 1 patient had a bilateral facial palsy. Paresis lasted 1-7 min (mean 3.2 min). In all patients, the recovery was complete. None of the patients in group B had complications (p = 0.025, Fisher's exact test). CONCLUSIONS Transient facial palsy is a relatively frequent complication of SE insertion when SE are placed under local anesthesia; patients should be forewarned of its possible occurrence.

Cite this paper

@article{Iriarte1996TransientFP, title={Transient facial palsy in sphenoidal electrode placement.}, author={Jorge Iriarte and Jaime Parra and Andr{\'e}s M. Kanner}, journal={Epilepsia}, year={1996}, volume={37 12}, pages={1239-41} }